A woman in her 50s was undergoing a repeat liver resection surgery for recurrence of liver metastasis when the intravenous fluid flow was noted to be sluggish on multiple occasions. On the third examination of the right hand where the intravenous cannula was located, surgery was halted as there was extensive swelling from the hand to the biceps and the hand had started turning blue. A diagnosis of acute upper limb compartment syndrome secondary to extravasation exacerbated by metaraminol was made by the anaesthetist and surgeon. Fasciotomies of the right upper limb were performed, and perfusion was restored. A hand surgeon arrived shortly after and completed decompressing the upper limb compartments.
A literature review revealed risk factors such as communication barriers, age and chemotherapy were present in this case. Enhanced monitoring is needed in the context of unsatisfactory infusion flow rates perioperatively.
- Drug therapy related to surgery
- Musculoskeletal and joint disorders
- Colon cancer
- Vascular surgery
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors AA and AM performed literature search and co-wrote the manuscript with leadership from AA. SH and HMK supervised the writing and were critical to management of the patient.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.